Investigators sound a safety alarm after 2 patients die of heart condition following checkpoint combo
Checkpoint inhibitors like Keytruda and Opdivo quickly achieved legendary status as breakthrough cancer therapies with broad, blockbuster roles to play on the market. But in a new study published in the New England Journal of Medicine, investigators have spotlighted rare cases in which checkpoint patients have died or been afflicted by heart trouble. And there’s evidence that a T-cell driven reaction threatens a very small group of patients taking the drugs.
Two melanoma patients died from myocarditis after taking a combination of Yervoy and Opdivo, according to the report. And 0.27% — a tiny sliver of the total — developed the condition, a potentially fatal, T-cell–driven drug reaction.
The researchers behind the report were careful to emphasize that no one should stop taking the drugs, which have helped revolutionize melanoma therapy in the past two years. But they do want physicians to be aware of the risk as they go about exploring new ways to prevent further deaths.
Both patients had advance cases of melanoma when they were treated, and neither had a history of heart problems.
“We’re working to develop treatments for it. Our job is not to say the drugs are bad, but to say, ‘How can we deal with it?’” Dr. Javid J. Moslehi, the director of cardio-oncology at Vanderbilt School of Medicine and the senior author, told The New York Times.
The news marks another potential problem for Opdivo after Bristol-Myers Squibb was sent reeling by the failure of its frontline Phase III study for non-small cell lung cancer. That outcome helped Merck leap ahead by gaining a new approval for using their drug on previously untreated patients whose cancer cells express high levels of PD-L1.